Alert archive / Kansas / Flash Flood Warnings in 2018
Flash Flood Warning 15, NWS Goodland, KS
NWS Goodland, KS issued this flash flood warning at May 29, 2018, 1:53 AM MDT for Sherman County, Kansas; Kit Carson County, Colorado. It was in force for 5 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 29, 2018, 1:53 AM MDT (07:53 UTC)
- Expired
- May 29, 2018, 6:45 AM MDT
- In force
- 5 hr
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
- Flood severity
- None
Counties Kit Carson County, CO, Sherman County, KS
The radar
The Goodland radar (KGLD), 31 km from the middle of the area, began a volume at 07:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 29, 5:53 AM MDT | HEAVY RAIN 2 | Burlington Co Airport, CO | ASOS STATION ITR, BURLINGTON CO AIRPORT. |
| May 29, 6:00 AM MDT | HEAVY RAIN 1.83 | Goodland, KS | ASOS STATION GLD, GOODLAND. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 7.9 hours before the alert went out and 237 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 410 J/kg
- Mixed-layer CIN
- -333 J/kg
- Mixed-layer LCL
- 1525 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 59 m²/s²
- 0-3 km storm-relative helicity
- 115 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted.
121
WGUS53 KGLD 290753
FFWGLD
COC063-KSC181-291245-
/O.NEW.KGLD.FF.W.0015.180529T0753Z-180529T1245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Goodland KS
153 AM MDT TUE MAY 29 2018
The National Weather Service in Goodland has issued a
* Flash Flood Warning for...
Southeastern Kit Carson County in east central Colorado...
Western Sherman County in northwestern Kansas...
* Until 645 AM MDT
* At 152 AM MDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Two to three inches of rain
have fallen near the Kansas Colorado border, with more expected.
Flash flooding is expected to begin shortly.
* Some locations that will experience flooding include...
Goodland, Burlington, Kanorado and Ruleton.
This includes the following highways...
Interstate 70 in Kansas between mile markers 0 and 17.
Interstate 70 in Colorado between mile markers 433 and 450.
Highway 385 between mile markers 170 and 192.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.
&&
LAT...LON 3950 10206 3957 10205 3957 10145 3913 10195
3913 10205 3905 10205 3904 10272
$$
Lundquist2 follow-up statements
766
WGUS73 KGLD 291010
FFSGLD
Flash Flood Statement
National Weather Service Goodland KS
410 AM MDT TUE MAY 29 2018
COC063-KSC181-291245-
/O.CON.KGLD.FF.W.0015.000000T0000Z-180529T1245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Kit Carson CO-Sherman KS-
410 AM MDT TUE MAY 29 2018
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 645 AM MDT FOR
SOUTHEASTERN KIT CARSON AND WESTERN SHERMAN COUNTIES...
At 408 AM MDT, Doppler radar indicated thunderstorms producing
repeated rain across the warned area. Two to five inches of rain
have fallen. Flash flooding is expected to begin shortly if not
already occurring.
Some locations that will experience flooding include...
Goodland, Burlington, Kanorado and Ruleton.
This includes the following highways...
Interstate 70 in Kansas between mile markers 0 and 17.
Interstate 70 in Colorado between mile markers 433 and 450.
Highway 385 between mile markers 170 and 192.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.
&&
LAT...LON 3950 10206 3957 10205 3957 10145 3913 10195
3913 10205 3905 10205 3904 10272
$$
Lundquist627
WGUS73 KGLD 291238
FFSGLD
Flash Flood Statement
National Weather Service Goodland KS
638 AM MDT TUE MAY 29 2018
COC063-KSC181-291247-
/O.EXP.KGLD.FF.W.0015.000000T0000Z-180529T1245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Kit Carson CO-Sherman KS-
638 AM MDT TUE MAY 29 2018
...THE FLASH FLOOD WARNING FOR SOUTHEASTERN KIT CARSON AND WESTERN
SHERMAN COUNTIES WILL EXPIRE AT 645 AM MDT...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.
LAT...LON 3950 10206 3957 10205 3957 10145 3913 10195
3913 10205 3905 10205 3904 10272
$$
LundquistWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this flash flood warning went out at May 29, 12:12 AM MDT, 1 hour 41 minutes earlier.
Area forecast discussion, May 29, 12:12 AM MDT, 1 hour 41 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
1212 AM MDT Tue May 29 2018
.SHORT TERM...(This evening through Tuesday)
Issued at 301 PM MDT Mon May 28 2018
Main concern widespread severe and heavy rainfall/flash flooding
concerns especially tonight and probably lingering into Tuesday.
Combination of outflow boundary and slow moving cold front are
currently draped across the area. A shortwave trough is also
moving across. The air mass is very moist and unstable is in
place. Mesoscale boundary to our south with southerly riding over
the top of it has kept persistent thunderstorms going across the
area all day.
This area will continue. Current high resolution guidance shows a
number of waves of thunderstorms moving across the area through
the night. The combination of all these parameters will cause
severe thunderstorms into this evening. These thunderstorms have
produced up to 2 inch per hour rainfall rates with many locations
in the northern and eastern portion of the area receiving heavy
rainfall since last night. Considering the rainfall that has
occurred, is going on, and is expected through tonight, have
issued a Flash Flood Watch through the night.
Have not been able to spend much for Tuesday. However surface boundary
looks to be over the central portion of the area by early
afternoon. At the same time a shortwave trough will move across.
To start the day there should be lingering thunderstorms over the
eastern portion of the area. The surface boundary and shortwave
trough will cause thunderstorms to increase in coverage and
intensity during the afternoon. So the possibility still exists
for severe thunderstorms with a slight risk in the day 2 outlook.
Since the same air mass is in place will have a continued risk for
heavy rainfall and flash flooding.
.LONG TERM...(Tuesday night through Monday)
Issued at 301 PM MDT Mon May 28 2018
Not much time due to ongoing hazardous weather. A couple of
shortwaves will continue thunderstorm chances Tuesday and
Wednesday nights. After a few dry days, chances of thunderstorms
return during the weekend and especially late in the weekend into
Monday.
In general there looks to be a warming trend through this period.
Made no changes to what forecast builder gave me due to lack of
time.
&&
.AVIATION...(For the 06Z TAFS through 06Z Tuesday night)
Issued at 1145 PM MDT Mon May 28 2018
Convection will remain possible at both the GLD/MCK terminals
overnight into Tuesday. Outside of showers/storms - VFR conditions
will prevail. Variable winds at 20-30 knots will be possible in
vicinity of showers/storms overnight. Otherwise, initially E/NE
winds at 15 knots are expected to become light/variable on
Tuesday.
&&
.GLD WATCHES/WARNINGS/ADVISORIES...
KS...Flash Flood Watch until 7 AM CDT Tuesday for KSZ001>004-014>016-
028-029.
CO...Flash Flood Watch until 6 AM MDT Tuesday for COZ090.
NE...Flash Flood Watch until 6 AM MDT /7 AM CDT/ Tuesday for
NEZ079>081.
&&
SHORT TERM...BULLER
LONG TERM...BULLER
AVIATION...VINCENTHazardous weather outlook, May 29, 12:08 AM MDT, 1 hour 45 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Goodland KS 1208 AM MDT Tue May 29 2018 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-300615- Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins- Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove- Greeley-Wichita-Dundy-Hitchcock-Red Willow- 1208 AM MDT Tue May 29 2018 /108 AM CDT Tue May 29 2018/ This hazardous weather outlook is for extreme southwest Nebraska... northwest Kansas and east central Colorado. .DAY ONE...OVERNIGHT... A flash flood watch remains in effect through 6 AM MDT /7 AM CDT/ for most of the Tri-State area. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH MONDAY... Isolated severe thunderstorms capable of producing quarter to golf ball size hail and damaging winds will be possible Tuesday afternoon and evening. Locally heavy rainfall and flash flooding will also remain possible, particularly in areas that have already received heavy rainfall in the past 48 hours. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required.
In the hours before
Local storm report, May 28, 9:41 PM MDT, 4 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
941 PM MDT MON MAY 28 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0935 PM HAIL 1 NNE GOODLAND 39.37N 101.70W
05/28/2018 E0.50 INCH SHERMAN KS OFFICIAL NWS OBS
0.25" TO 0.50" SIZE HAIL OBSERVED AT NWS GLD
AT 9:35 PM MDT.
&&
VINCENTLocal storm report, May 28, 9:44 PM MDT, 4 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
944 PM MDT MON MAY 28 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0930 PM HAIL ENE GOODLAND 39.35N 101.71W
05/28/2018 E0.50 INCH SHERMAN KS TRAINED SPOTTER
&&
BWARRENLocal storm report, May 28, 9:45 PM MDT, 4 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
945 PM MDT MON MAY 28 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0930 PM HAIL GOODLAND 39.35N 101.71W
05/28/2018 E0.50 INCH SHERMAN KS PUBLIC
SOUTH SIDE OF GOODLAND
&&
BWARRENSpecial weather statement, May 28, 9:49 PM MDT, 4 hours 4 minutes before
Special Weather Statement
National Weather Service Goodland KS
1049 PM CDT MON MAY 28 2018
KSZ014-290415-
Thomas KS-
1049 PM CDT MON MAY 28 2018
...SPECIAL WEATHER STATEMENT...
At 1049 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles south of Colby, moving northeast at 30 mph.
Pea to dime size hail can be expected with this storm.
Locations impacted include...
Colby, Gem, Mingo and Halford.
This includes Interstate 70 in Kansas between mile markers 48 and 68.
LAT...LON 3920 10091 3918 10102 3918 10113 3925 10122
3933 10122 3937 10118 3945 10107 3949 10096
3949 10086 3943 10074 3936 10074 3927 10079
TIME...MOT...LOC 0349Z 232DEG 28KT 3928 10106
VincentSpecial weather statement, May 28, 11:05 PM MDT, 2 hours 48 minutes before
Special Weather Statement
National Weather Service Goodland KS
1105 PM MDT MON MAY 28 2018
COZ091-092-290530-
Kit Carson County CO-Cheyenne County CO-
1105 PM MDT MON MAY 28 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CHEYENNE AND
SOUTHWESTERN KIT CARSON COUNTIES IN EAST CENTRAL COLORADO UNTIL 1130
PM MDT...
At 1105 PM MDT, Doppler radar was tracking a strong thunderstorm 14
miles south of Flagler, moving northeast at 25 mph.
Dime to nickel size hail will be possible with this storm.
Locations impacted include...
Seibert.
This includes Interstate 70 in Colorado between mile markers 396 and
409.
LAT...LON 3926 10306 3931 10296 3932 10286 3927 10275
3915 10270 3903 10275 3894 10295 3894 10306
3899 10313 3907 10316 3909 10316
TIME...MOT...LOC 0505Z 220DEG 21KT 3909 10296
VincentSpecial weather statement, May 28, 11:13 PM MDT, 2 hours 40 minutes before
Special Weather Statement
National Weather Service Goodland KS
1113 PM MDT MON MAY 28 2018
COZ091-290545-
Kit Carson County CO-
1113 PM MDT MON MAY 28 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN KIT CARSON COUNTY
UNTIL 1145 PM MDT...
At 1112 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles north of Burlington, moving northeast at 20 mph.
Dime size hail will be possible with this storm.
This storm will remain over mainly rural areas of northeastern Kit
Carson County.
This includes Highway 385 between mile markers 192 and 206, and near
mile marker 211.
LAT...LON 3938 10219 3932 10232 3934 10242 3942 10247
3951 10243 3957 10232 3957 10205 3947 10206
TIME...MOT...LOC 0512Z 217DEG 19KT 3943 10232
VincentThe office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 28, 6:39 PM MDT | Special Weather Statement | GLD | Sherman, Thomas | 36 min |
| May 28, 6:53 PM MDT | Severe Thunderstorm Warning | GLD | Cheyenne, Logan, Rawlins, Sherman, Thomas, Wallace | 52 min |
| May 28, 6:58 PM MDT | Severe Thunderstorm Warning | GLD | Cheyenne | 47 min |
| May 28, 8:03 PM MDT | Special Weather Statement | GLD | Cheyenne | 27 min |
| May 28, 8:36 PM MDT | Special Weather Statement | GLD | Cheyenne, Rawlins | 24 min |
| May 28, 9:15 PM MDT | Areal Flood Warning | GLD | Gove, Graham, Sheridan | 12 hr |
| May 28, 9:37 PM MDT | Special Weather Statement | GLD | Sherman | 23 min |
| May 28, 9:49 PM MDT | Special Weather Statement | GLD | Thomas | 26 min |
| May 29, 2:27 AM MDT | Severe Thunderstorm Warning | GLD | Sherman, Wallace | 33 min |
| May 29, 9:22 AM MDT | Areal Flood Warning | GLD | Gove | 9 hr |
| May 29, 9:41 AM MDT | Flash Flood Watch | GLD | Decatur, Gove, Graham, Norton, Sheridan | 8 hr |
| May 29, 12:42 PM MDT | Special Weather Statement | GLD | Rawlins | 18 min |
| May 29, 5:54 PM MDT | Special Weather Statement | GLD | Cheyenne | 36 min |
| May 28, 6:14 PM MDT | Severe Thunderstorm Warning | GLD | Yuma | 46 min |
| May 28, 7:17 PM MDT | Special Weather Statement | GLD | Kit Carson | 13 min |
| May 28, 7:30 PM MDT | Special Weather Statement | GLD | Kit Carson | 15 min |
| May 28, 11:05 PM MDT | Special Weather Statement | GLD | Kit Carson | 25 min |
| May 28, 11:13 PM MDT | Special Weather Statement | GLD | Kit Carson | 32 min |
| May 29, 12:34 AM MDT | Flash Flood Warning | GLD | Kit Carson, Yuma | 6 hr |
| May 29, 3:28 PM MDT | Special Weather Statement | GLD | Phillips | 17 min |
| May 29, 4:32 PM MDT | Special Weather Statement | GLD | Kit Carson | 13 min |
| May 29, 4:37 PM MDT | Severe Thunderstorm Warning | GLD | Yuma | 38 min |
| May 29, 5:14 PM MDT | Severe Thunderstorm Warning | GLD | Kit Carson, Yuma | 46 min |
| May 29, 5:15 PM MDT | Severe Thunderstorm Warning | GLD | Yuma | 45 min |
| May 29, 5:25 PM MDT | Severe Thunderstorm Warning | GLD | Kit Carson, Yuma | 30 min |
| May 29, 5:59 PM MDT | Severe Thunderstorm Warning | GLD | Kit Carson | 46 min |
Nearby
Flash Flood Warnings in Kansas, 2018Flash Flood Warnings in Colorado, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.